0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters to the Editor   |    
A New Stimulant of Abuse: 5-(2-aminopropyl)indole
M. Coppola, M.D.; R. Mondola, M.D.
Am J Psychiatry 2013;170:226-226. doi:10.1176/appi.ajp.2012.12091168
View Author and Article Information

The authors report no financial relationships with commercial interests.

From the Department of Addiction, ASL CN2, Viale Coppino 46, Alba, Italy, and the Department of Mental Health, ASL CN1, Via Torino 70/B, Saluzzo, Italy.

Copyright © 2013 by the American Psychiatric Association

Accepted December , 2012.

To the Editor: In recent years, an increasing demand for legal substances of abuse that mimic the effects of traditional and illicit drugs has resulted in the appearance of several new compounds in the recreational drug market. These new substances, generally marketed as “legal highs,” are synthetic products and vegetable derivatives sold online or in specialized street shops known as “head” or “smart” shops. In particular, many research compounds, generally marketed by specialized suppliers and labeled “not for human consumption,” have become popular among drug users for their strong psychotropic effects. The growing phenomenon of legal highs has resulted in numerous confirmed cases of severe intoxication and fatalities related to the consumption of new recreational drugs in many countries. A potential recreational drug of abuse named 5-(2-aminopropyl)indole (also known as 5-API or 5-IT) has been recently flagged in Sweden. In 2012, the Swedish Poisons Information Center reported several cases of severe intoxication related to the consumption of 5-IT. In addition, the National Laboratory of Forensic Toxicology has analytically confirmed the presence of 5-IT in 14 postmortem examinations. The postmortem blood concentration range was between 0.7 and 5.2 µg/g in 10 cases; no quantitative data were reported in the other four cases. The femoral blood concentration was 18.6 µg/g in one individual, and 5-IT was the single substance found and was identified as the cause of death in two others (1). Furthermore, 5-IT was found in combination with other drugs in postmortem blood samples of two young adults in the United Kingdom (2).

5-IT is a little-known 5-positional isomer of α-methyltryptamine, a synthetic indole analog of amphetamine. This molecule shows a bicyclic structure consisting of a six-membered benzene ring fused with a five-membered nitrogen-containing pyrrole ring, and it is considered the only psychoactive α-methyltryptamine positional isomer (3). To our knowledge, no formal study has investigated the pharmacological and toxicological properties of this substance. Users have reported that the desired effects include mild euphoria, mood enhancement, greater sociability and energy, and intensification of sensory experience. Users have also reported untoward effects such as anxiety, psychomotor agitation, confusion, insomnia, sweating, restlessness, tremors, jaw clenching, dilated pupils, and increases in heart rate, blood pressure, and body temperature. 5-IT is generally consumed intranasally or orally, and the dosage range reported by users is between 50 mg and 120 mg. The onset of action occurs within 30 minutes to 1 hour of ingestion, and the effects may last up to 10 hours (1, 4).

In conclusion, 5-IT appears to be a strong stimulant producing amphetamine-like effects. International cooperation is of great importance in monitoring and preventing the spread of this dangerous recreational substance.

Belgian Early Warning System on Drugs (BEWSD):  5-IT deaths in Sweden, 2012. http://ewsd.wiv-isp.be/Main/5-IT%20deaths%20in%20Sweden.aspx
 
Seetohul  LN;  Maskell  PD;  De Paoli  G;  Pounder  DJ:  Deaths associated with new designer drug 5-IT.  BMJ 2012; 345:e5625
[CrossRef] | [PubMed]
 
ReDNet Research Group:  5-IT full report.  London,  Institute of Psychiatry,  King’s College London, 2012 (https://www.rednetproject.eu/groups/5it/)
 
References Container
+

References

Belgian Early Warning System on Drugs (BEWSD):  5-IT deaths in Sweden, 2012. http://ewsd.wiv-isp.be/Main/5-IT%20deaths%20in%20Sweden.aspx
 
Seetohul  LN;  Maskell  PD;  De Paoli  G;  Pounder  DJ:  Deaths associated with new designer drug 5-IT.  BMJ 2012; 345:e5625
[CrossRef] | [PubMed]
 
ReDNet Research Group:  5-IT full report.  London,  Institute of Psychiatry,  King’s College London, 2012 (https://www.rednetproject.eu/groups/5it/)
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 15.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 16.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 16.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 16.  >
Gabbard's Treatments of Psychiatric Disorders, 4th Edition > Chapter 5.  >
Topic Collections
Psychiatric News
PubMed Articles